I'm hoping my experience with RSD and also with Nucynta may help someone else somewhere along the line. I've posted some about the struggle I've had in the past several years. I had done many injections, infusions, procedures and many medications with very little relief from the pain.
A few weeks ago I was put on Nucynta. It's a fairly new drug and has been compared to oxycodone and other opioids as far as pain relief goes. From my first dose of Nucynta, I got tremendous pain relief. Unfortunately, I also experienced EXTREME side effects that were beyond uncomfortable and also, at times frightening. I was in contact with my pain doctor and the pharmacist several times throughout the nearly 2 weeks I was on it. I was told it could take up to 2 weeks for it to "metabolize" and for the side effects to diminish. Because it's a new med and there's not a lot of information out there, I thought this may help someone in some way.
Side effects: All side effects I had were extremely severe. With the first dose, I was very out of it, nodding off, and having hallucinations and vivid bad dreams. Thankfully, that was only a one-time thing. The rest of the side effects got worse with each dose I took. The list is long: dry mouth and throat (having trouble swallowing,) terrible anxiety/agitation, muscle weakness/shakiness in legs, hands trembling, nausea, extreme vomiting and retching (every 20 minutes on one day,) heart racing, perception of time totally off, felt like all my nerves were on fire and on edge, short-tempered, serious insomnia, jitteriness, and overall weakness.
The pharmacist said that while my side effects were very severe, they weren't abnormal. After being on it nearly 2 weeks, though, I couldn't take it anymore. I was put back on oxycodone at a low dose, and from the first dose of that, the side effects began to diminish. It was a whole week, though, before they totally resolved.
What's interesting is that after over 5 years of terrible pain that wasn't relieved by high doses of long and short-acting narcotics, Cymbalta, Ativan and Ambien, is that I am nearly pain free. The doctor is hopeful that since it's been over a week with no recurrence of the RSD pain that it's possible that the sympathetic nerve was "reset." She's looking into this to see if any of her colleagues across the country have had any patients that had side effects as badly as I did or if they've had the response I've had. When we decided that I needed to stop taking it, I figured the pain would come back but it hasn't.
I can't even explain how I feel right now. I was at the point where my pain had been, on average at a 6 to 8 most days, despite pain meds. All of the things that I've had trouble doing over the last 5 years are now effortless and using my hand does not cause any pain flare-ups. I was at the point that driving was difficult, as was cooking, laundry or anything that used my hand. The last six months had been particularly bad, and so many times I thought, "Is this what every day of the rest of my life is going to be like?" I was finding it hard to interact with people. So much energy is spent trying to work through the pain that even things like having a conversation was difficult. The worst part was that I wasn't enjoying my kids. I couldn't go to their activities or hang out with them at the beach or watching moves. The pain had been so bad it was at the point it was all-consuming.
The doctor asked me if this really has resolved the pain, was it worth all the side effects and being so sick ... I would say definitely yes!! Even if this is only temporary, I am so grateful for a week of hardly any pain, thinking clearly, sleeping well, and having an appetite.
I still have some slight pain in the area where I had the joint replacement but it is negligible. Maybe once or twice a day it might feel a little achey but it's barely noticeable. And even though my hand, wrist and forearm is where the worst of my pain had been, I also had other pain from fibromyalgia, a herniated disc in my back and moderate to severe pain from arthritis in my hip and right hand. All of that pain has also gone away.
I guess time will tell whether this is permanent. I hope it is. I feel like a miracle has happened. The plan going forward is to stay on the low dose oxycodone for the time being. I'm going to have some PT to try to strengthen my hand.
I am so thankful for all the support and suggestions I've been given on this forum. No one in my real life can understand this type of pain and at times I had felt so alone. The members here are who got me through the last several years and I thank you all! There's a special few (who know who they are :) that have gone above and beyond with help, suggestions and support, and to those, a very special thank you and you are all in my prayers for pain relief.
Thanks for sharing. I am so delighted to hear about your pain level!! Wonderful!
The side effects you experienced are listed as "serious" and not the normal. I admire your courage and determination to continue taking this medication for two weeks! Wow!
Nucynta (Tapentadol) is the first new drug of the centrally acting analgesic class approved in the United States in more than 25 years
Wikipedia has this to say; in part, Begin "Tapentadol is a centrally acting analgesic with a dual mode of action as an agonist at the μ-opioid receptor and as a norepinephrine reuptake inhibitor. While its analgesic actions have been compared to tramadol and oxycodone, its general potency is somewhere between tramadol and morphine in effectiveness. Tapentadol is a new molecular entity that is structurally similar to Tramadol. It has opioid and non-opioid activity in a single compound." End
It sounds promising that this may have "reset" your sympathetic nerve. I sincerely hope that you will not return to your previous pain levels. These incidents give many Chronic Pain ppl hope.
Please continue to keep us updated... even though you may no longer be considered a Chronic Pain Patient! :o) Such Great News!!
This is wonderful news! What a wonderful gift from your suffering while taking Nucynta! Your endurance of these severe side effects for such a long time demonstrates such a strong desire or want for change from your painful chronic conditions that were only worsening by the day. I read your other latest post as well under the thread entitled "Nucynta update". Your description of pain was of such great severity, I'm amazed that you accomplish as much as you do for your family. You are such a strong woman and I wish you the very best in your new life that is just now unfolding without chronic debilitating pain. I agree with Tuck that this information will be inspiring to others here that are looking for hope as it was certainly inspiring to me.
I read an article recently at the Pain Topics website (you and Tuck should visit there if you haven't yet as there are so many great articles written by a renowned doctor on pain and pain management. The article I read recently there is entitled, "Could high-dose opioids conquer chronic pain?". The article asserts that starting at low doses of opioids and slowly titrating up could be causing increased and worsening chronic pain over the long term that is harder to control. It goes on to say that bursts of ultra short acting high-dose opioids (like remifentanil) have been shown to erase memory traces of pain. The article additionally states that acute pain can change how the central nervous system responds to pain, which leads to chronic pain in many people. The website with the article is at:
There are many other great articles there that I found interesting. They publish over 100 articles on pain and pain management every year the are "pro pain management" and "pro pain patient". Mary, there is a comments section at the end of the article. You might consider posting a little regarding your experience with Nucynta there as many doctors and others of the health care community that have responded to comments posted there and I think your experience with Nucynta is a perfect addendum to the article written!
I would love to hear your thoughts and Tuck's on the information provided in the article. Again, Mary, so happy for you! :)
I just stopped the norco and went on nucynta. I was on it for almost two years and it worked great. I wish you luck with it! My doc decided to switch me to dilaudid. I am having tough withdrawls from the nucynta now though. Best of luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.